Alert archive / Maryland / Special Weather Statements in 2019
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 31, 2019, 8:47 PM EDT for Caroline County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2019, 8:47 PM EDT (00:47 UTC)
- Expired
- Jul 31, 2019, 9:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Philadelphia/Mount Holly
County Caroline County, MD
The radar
The Dover AFB radar (KDOX), 40 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
970 WWUS81 KPHI 010047 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 847 PM EDT Wed Jul 31 2019 DEZ002-MDZ015-020-010115- Kent-Queen Anne's-Caroline- 847 PM EDT Wed Jul 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KENT...EAST CENTRAL QUEEN ANNE'S AND NORTHEASTERN CAROLINE COUNTIES... At 847 PM EDT, a strong thunderstorm was located over Goldsboro, or 13 miles east of Centerville, moving east at 15 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Goldsboro, Hartly, Sandtown, Henderson, Marydel, Templeville and Barclay. If outdoors, consider seeking shelter inside a building. LAT...LON 3901 7589 3913 7591 3918 7566 3895 7566 TIME...MOT...LOC 0047Z 265DEG 11KT 3905 7581 $$ MPS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:59 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 31, 7:59 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 759 PM EDT Wed Jul 31 2019 .SYNOPSIS... A slow-moving cold front will enter the region, replacing a surface trough that has been stationed across the region. The front will slowly traverse the area before stalling to our south through the weekend. A series of weak impulses will ride along this front through early next week, bringing periods of unsettled weather each afternoon. Another area of low pressure looks poised to approach the area by the middle of next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... The remainder of the severe thunderstorm watch has been canceled, and the flash flood watch will be allowed to expire at the top of the hour. Instability is decreasing, especially as we go past sunset. The initial round of storms has already moved off the coast. Isolated to scattered storms may continue to develop behind the initial round/pre-frontal trough, but the coverage of those should be limited. One thing we will be watching closely is the front, which is now making steady progress SE through central PA and NY. A broken line of storms has developed along the front. High res models show this line dissipating over the next 3 hours, with little if any coverage by the time it reaches us. This makes since as the mid and upper level trough should be off shore by then. That being said, I've kept PoPs around 30 percent (higher than what most models would suggest), as that line appears to be over-preforming and as long as the cold pool doesn't outrun the line, it could stay in tact event into our region. Once storms diminish late tonight, clearing skies and light winds could lead to patchy fog across the area. At this point though, it doesn't look like the best set up for dense fog as we could start to see some dry air advection overnight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... The cold front still looks to stall just south of our region. I've kept a 20 to 30 percent chance of showers and thunderstorms across Delmarva and far south Jersey for anything that may develop along the front and drift north. The operational models continue to depict convection across this area, with the operational GFS continuing to be one of the farthest north solutions as far as location of the front and QPF. Otherwise, it should be a rather pleasant day. Thanks to the front, temperatures will be closer to normal, with highs mostly in the 80s. Additionally, it will feel more comfortable with dew points dropping into the 60s. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The medium- and long-range forecasts remain somewhat challenging as models continue to sort the positioning of an incessant stationary front to our south. A large dome of high pressure associated with a broad upper-level ridge over the Four Corners region will continue to reinforce the upper-level trough that has begun to move into eastern Canada. A series of short-wave impulses will ride around this ridge and continually re-amplify this trough through the early part of next week. After that, there are signals that the western ridge may shift a little further west, with a return to more zonal flow across the Great Lakes and Northeast. Theme: unsettled weather returns after our much needed break from the active weather. A weak, short-wave impulse will ride around the synoptic trough to our northeast, leading to an uptick in convection through the day Friday. The stalled front looks to be a focus for more widespread coverage, however. Thus, the further north the front migrates Thursday and Thursday night, the more likely rain chances are. Present indications are the best chances remain generally in Delmarva, southern New Jersey, and possibly southeast Pennsylvania. At this point, continued the trend from the previous forecast while increasing PoPs in the afternoon to account for more diurnally-drive convection. Showers may continue into Friday night given the enhanced lift associated with the short-wave impulse. By Saturday, the long-wave trough begins to amplify as it feeds off the energy of the impulse. Several additional short-wave impulses will continue to pivot through the region during the day, likely leading to increased convective activity during the afternoon and evening hours as the daytime heating maximizes. Yet another shortwave trough will dig into the southwest side of the long-wave trough over the Northeast. There is considerable discrepancy in the precipitation coverage with the GFS and CMC painting much more widespread rainfall across the CWA compared to the ECMWF, which shunts the precipitation across Delmarva. Monday looks to be the driest day of the extended with high pressure building into the Northeast. This will be short-lived, however, as another vort max digs into the Northeast from southern Canada by Tuesday. Consensus is building for another chance for showers and thunderstorms Tuesday and Wednesday, at least given agreement this far out between several model runs. Near average temperatures through the forecast period with highs ranging from the mid to upper 80s, which, of course, depends on precipitation extent each day. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through this evening...Mostly VFR conditions, except under TSRA where MVFR and IFR conditions are expected. Winds will be NW behind a pre- frontal trough and S ahead of the trough. The trough as of 18Z will be right around the Delaware Valley. VRB and gusty winds are possible in the vicinity of any storms. Late Tonight...Conditions should return to VFR once the showers and storms move off shore 03Z or later. However, patchy fog may develop after 06Z once winds become light and variable, especially where heavy rain occurs. Widespread dense fog is not expected at this time, However, MVFR conditions are possible primarily between 06 and 12Z. Thursday...Mostly VFR conditions are expected. There is a slight chance for thunderstorms at KMIV and KILG, but for the most part, expect storms to stay south of the TAF sites tomorrow. Winds will start light and variable, but could come around to southeasterly by 18Z. OUTLOOK... Friday...Generally VFR, though restrictions possible in showers and thunderstorms. Winds around 5 knots out of the east to southeast. Saturday...Generally VFR with periods of MVFR possible in showers and thunderstorms. Winds initially out of the southeast at 5 to 10 knots, but turning more southerly in the afternoon. Sunday...VFR expected, though a shower or thunderstorm cannot be ruled out. Winds light and variable with a northwest prevailing direction. Monday...VFR conditions with light and variable winds. && .MARINE... Tonight and Thursday...Winds and seas are expected to stay below SCA criteria. However, with any thunderstorms this afternoon and tonight, localized severe gusts and higher seas are possible in the vicinity of the storms. Outlook... Friday and Saturday...sub-SCA conditions expected with east to southeast winds of 5 to 15 knots. Sunday and Monday...sub-SCA conditions expected with southwest winds turning northwest 5 to 15 knots. Rip Currents... The moderate risk of rip currents continues through at least this evening. The moderate risk may even continue into tomorrow as the long period underlying swell remains and on shore flow will develop across the area Thursday afternoon. && .TIDES/COASTAL FLOODING... We are monitoring the potential for some minor coastal flooding during the evening/overnight tides late this week into the weekend. The new moon occurs today, and astronomical tides are anomalously high. It will take very small positive departures to produce minor flooding (mere tenths of a foot) through early this weekend. Fortunately, conditions are not overly favorable for positive departures today. However, it is possible light onshore flow develops and remains persistent Thursday through early this weekend. This may be enough to produce at least spotty minor flooding on the Atlantic coast, the shore of Delaware Bay, and the tidal Delaware River beginning Thursday evening/night. Advisory-level flooding cannot be ruled out. Similar conditions may occur Friday and Saturday with the evening/overnight high tides. Stay tuned to the latest forecasts. Coastal flooding is not expected on the eastern shore of Chesapeake Bay at this time. && .EQUIPMENT... The NOAA Weather Radio transmitter located in Howell, New Jersey (Station WXM-60) was damaged during the storms on July 22. As a result, the radio signal is not transmitting properly. It will take a while for the repairs to be made. We do not have an estimate as to when the broadcast will be fully restored. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Davis Near Term...Johnson/Robertson Short Term...Johnson Long Term...Davis Aviation...Davis/Johnson Marine...Davis/Johnson Tides/Coastal Flooding... Equipment...
Hazardous weather outlook, Jul 31, 7:49 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 749 PM EDT Wed Jul 31 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-020000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 749 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-020000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 749 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Tonight. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The moderate risk for the formation of dangerous rip currents may continue into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-020000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 749 PM EDT Wed Jul 31 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 31, 8:00 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
800 PM EDT Wed Jul 31 2019
MDZ012-010030-
Kent-
800 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KENT COUNTY...
At 800 PM EDT, a strong thunderstorm was located over Rock Hall, or 8
miles east of Bodkin Point, moving northeast at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rock Hall, Old Town and Langford.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3921 7625 3926 7622 3927 7620 3928 7620
3928 7618 3916 7606 3916 7607 3908 7623
3913 7625 3915 7628 3917 7628
TIME...MOT...LOC 0000Z 235DEG 12KT 3915 7628
MPSLocal storm report, Jul 31, 8:01 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
801 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL BUSHKILL TWP 40.81N 75.33W
07/31/2019 E0.70 INCH NORTHAMPTON PA PUBLIC
SIZE ESTIMATED FROM PHOTOGRAPH; HAIL UP TO
DIME SIZE NEARLY COVERING THE GROUND.
&&
JEOLocal storm report, Jul 31, 8:04 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
804 PM EDT WED JUL 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG HOLLAND TWP 40.60N 75.13W
07/31/2019 HUNTERDON NJ PUBLIC
TREE DOWN.
&&Special weather statement, Jul 31, 8:13 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 813 PM EDT Wed Jul 31 2019 MDZ015-020-010045- Queen Anne's-Caroline- 813 PM EDT Wed Jul 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL QUEEN ANNE'S AND NORTHEASTERN CAROLINE COUNTIES... At 813 PM EDT, a strong thunderstorm was located near Hope, or 7 miles northeast of Centerville, moving east at 15 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Goldsboro, Carville, Hope and Barclay. If outdoors, consider seeking shelter inside a building. LAT...LON 3902 7600 3911 7602 3920 7580 3901 7576 TIME...MOT...LOC 0013Z 261DEG 13KT 3908 7593 MPS
Special weather statement, Jul 31, 8:39 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
839 PM EDT Wed Jul 31 2019
DEZ004-010115-
Delaware Beaches-
839 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT DELAWARE BEACHES...
At 839 PM EDT, a strong thunderstorm was located near Millville, or
17 miles east of Georgetown, moving east at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dewey Beach.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3859 7512 3861 7510 3862 7512 3863 7513
3862 7508 3866 7508 3868 7510 3869 7513
3870 7513 3870 7511 3867 7508 3870 7508
3870 7507 3866 7506 3858 7506 3860 7510
3857 7509
TIME...MOT...LOC 0039Z 248DEG 14KT 3862 7508
MPSSpecial weather statement, Jul 31, 8:47 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 847 PM EDT Wed Jul 31 2019 DEZ002-MDZ015-020-010115- Kent-Queen Anne's-Caroline- 847 PM EDT Wed Jul 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KENT...EAST CENTRAL QUEEN ANNE'S AND NORTHEASTERN CAROLINE COUNTIES... At 847 PM EDT, a strong thunderstorm was located over Goldsboro, or 13 miles east of Centerville, moving east at 15 mph. Wind gusts up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Goldsboro, Hartly, Sandtown, Henderson, Marydel, Templeville and Barclay. If outdoors, consider seeking shelter inside a building. LAT...LON 3901 7589 3913 7591 3918 7566 3895 7566 TIME...MOT...LOC 0047Z 265DEG 11KT 3905 7581 MPS
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:38 PM EDT | Special Marine Warning | PHI | 67 min | |
| Jul 31, 9:26 PM EDT | Special Marine Warning | PHI | 49 min | |
| Jul 31, 9:33 PM EDT | Severe Thunderstorm Warning | PHI | Cape May, Cumberland | 42 min |
| Aug 1, 2:46 PM EDT | Areal Flood Advisory | PHI | Cumberland | 66 min |
| Aug 1, 3:02 PM EDT | Coastal Flood Advisory | PHI | Burlington, Camden, Cape May, Cumberland, Gloucester, Mercer and 1 more | 12 hr |
| Aug 1, 3:04 PM EDT | Special Weather Statement | PHI | Salem | 26 min |
| Aug 1, 3:43 PM EDT | Special Marine Warning | PHI | 62 min | |
| Aug 1, 3:48 PM EDT | Special Weather Statement | PHI | Salem | 42 min |
| Aug 1, 2:01 PM EDT | Special Weather Statement | PHI | Berks | 29 min |
| Aug 1, 2:28 PM EDT | Special Weather Statement | PHI | Chester | 47 min |
| Aug 1, 3:24 PM EDT | Severe Thunderstorm Warning | PHI | Chester | 66 min |
| Jul 31, 8:39 PM EDT | Special Weather Statement | PHI | Sussex | 36 min |
| Jul 31, 8:48 PM EDT | Special Weather Statement | PHI | Sussex | 27 min |
| Jul 31, 9:18 PM EDT | Special Weather Statement | PHI | Sussex | 27 min |
| Aug 1, 2:43 PM EDT | Special Weather Statement | PHI | Kent | 47 min |
| Aug 1, 3:39 PM EDT | Special Weather Statement | PHI | Kent | 51 min |
| Aug 1, 3:51 PM EDT | Special Weather Statement | PHI | Kent | 39 min |
| Aug 1, 4:00 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 60 min |
| Aug 1, 4:06 PM EDT | Severe Thunderstorm Warning | PHI | Kent, New Castle | 54 min |
| Aug 1, 4:11 PM EDT | Special Weather Statement | PHI | New Castle | 34 min |
| Aug 1, 4:41 PM EDT | Severe Thunderstorm Warning | PHI | New Castle | 21 min |
| Aug 1, 4:56 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 50 min |
| Aug 1, 5:28 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 47 min |
| Aug 1, 6:16 PM EDT | Special Weather Statement | PHI | Sussex | 14 min |
| Jul 31, 8:00 PM EDT | Special Weather Statement | PHI | Kent | 30 min |
| Jul 31, 8:13 PM EDT | Special Weather Statement | PHI | Queen Anne's | 32 min |
| Aug 1, 4:02 PM EDT | Severe Thunderstorm Warning | PHI | Cecil | 45 min |
Nearby
Special Weather Statements in Maryland, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.